Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 31, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 20, 2003, 7:44 PM EDT for Benzie County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 7:44 PM EDT (23:44 UTC)
- Expired
- Jul 20, 2003, 8:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Benzie County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 765 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
705
WUUS53 KAPX 202344
SVRAPX
MIC019-210045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
743 PM EDT SUN JUL 20 2003
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BENZIE COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 845 PM EDT
* AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES WEST OF ELBERTA...OR ABOUT 4 MILES
SOUTHWEST OF FRANKFORT...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL REACH...
ELBERTA...FRANKFORT AROUND 755 PM EDT
BEULAH AROUND 815 PM EDT
BENZONIA AROUND 820 PM EDT
HONOR AROUND 830 PM EDT
REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.
LAT...LON 4451 8623 4471 8627 4472 8603 4471 8581
4451 8581 4451 8605
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:21 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 20, 5:21 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 521 PM EDT SUN JUL 20 2003 .SHORT TERM... .SYNOPSIS...SFC LOW PRESSURE WISCONSIN WITH THE 500 MB TROUGH AND SHORTWAVE JUST NORTH OF THE BOUNDARY WATERS. THIS IS THE MAIN CONCERN TONIGHT WITH THE SHOWERS AND THUNDERSTORMS OVERNIGHT. FARTHER UPSTREAM, SFC AND 500 MB RIDGES IN THE NORTHERN PLAINS/ROCKIES WILL MOVE OVER THE REGION. LATE TUESDAY AND WEDNESDAY. MODELS ARE IN BETTER AGREEMENT WITH THE CURRENT SCENARIO AND SEEMED TO HAVE TRENDED TOWARDS YESTERDAYS ETA. TONIGHT...SURFACE/850MB TROUGH AXES RESPONSIBLE FOR AFTERNOON CONVECTION NOW OVER NORTHEAST LOWER. SOME LAKE BREEZE ENHANCED CONVERGENCE HAS ALSO POPPED A FEW SHOWERS ACROSS MACKINAC COUNTY. LOOKS LIKE WELL BE GETTING A RELATIVE BREAK FROM THE WIDESPREAD PRECIP EARLY ON...BEFORE FORCING AHEAD OF MAIN SHORT WAVE DIGGING SOUTHEAST ACROSS SOUTHERN MANITOBA SPREADS MORE SHOWERS/THUNDERSTORMS BACK INTO THE AREA LATER THIS EVENING. WILL CONTINUE WITH SCATTERED POPS DURING THE EVENING/LIKELY POPS OVERNIGHT. JPB MONDAY/MONDAY NIGHT...IN THE MORNING WILL KEEP THE NUMEROUS SHOWERS AND THUNDERSTORMS AS THE MAIN 500 MB TROUGH IS OVER THE REGION WITH A SHORTWAVE TROUGH ROTATING THROUGH THE REGION. MOISTURE IN THE 850-500 MB LAYER REMAINS AROUND 75% WITH THE LAPSE RATE AROUND 6 C/KM AND AN AREA OF DPVA OVER N LOWER. THIS BEGINS TO LESSEN AS WE MOVE INTO THE AFTERNOON. Q-VECTORS BEGIN TO DIVERGE AFTER 18Z SO THAT THERE IS ONLY WEAK UPWARD MOTION. SO HAVE CHANCE POPS FOR RAIN SHOWERS IN THE AFTERNOON AND PART OF THE EVENING AS THE TROUGH ROTATES THROUGH. TUESDAY....TROUGH CONTINUES TO ROTATE THROUGH THE REGION WITH 850-500 LAPSE RATES INCREASING TO OVER 6 C/KM DURING THE AFTERNOON. SO HAVE INTRODUCED A CHANCE OF SHOWERS AS THE INSTABILITY GROWS IN THE AFTERNOON. TUESDAY NIGHT/WEDNESDAY...500 MB TROUGH ROTATES THROUGH THE REGION AND WITH DIURNAL HEATING OUT OF THE WAY SHOWERS WILL DISSIPATE. MAIN ENERGY WILL REMAIN WITH THE SFC LOW GOING UP THE APPALACHIAN MOUNTAINS. GFS TRIES TO BRING PRECIPITATION BACK INTO THE REGION, BUT THINK THAT THIS IS OVER BLOWN AND THE BUILDING HEIGHTS AT 500 MB AND THE SFC HIGH BUILDING INTO THE WESTERN GREAT LAKES WILL SQUASH ANY CONVECTION FROM THE REMNANTS OF THE LOW TO THE EAST. .LONG TERM...ENSEMBLE MEANS ARE IN FAIR AGREEMENT AGAIN TODAY WITH THE SPAGHETTI PLOTS A LITTLE MORE SPREAD IN THE LATER PERIODS AS THE TROUGH IN THE EAST BEGINS TO FLATTEN OUT AS THE WESTERLIES IN THE SOUTHERN CANADA LOOK TO INTERACT AND PUSH THE TROUGH OUT OF THE REGION. HOWEVER, THERE IS LITTLE CHANGE IN THE FORECAST. THURSDAY AND FRIDAY LOOK PRECIPITATION FREE AS THE 500 MB TROUGH AXIS IS EAST OF THE THE STATE AND THE SFC HIGH DOMINATES THE WEATHER PATTERN. THE TIMING OF THE TROUGH MOVING OUT OF THE EAST STILL GIVES THE CHANCE FOR SHOWERS AND THUNDERSTORMS ON SATURDAY AND SUNDAY WITH A LOW AND COLD FRONT MOVING OUT OF THE NORTHERN PLAINS. .APX...NONE. LUTZ
Hazardous weather outlook, Jul 20, 6:27 PM EDT, 1 hour 17 minutes before
MIZ008-015>036-041-042-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 627 PM EDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS CAN BE EXPECTED TONIGHT ACROSS ALL OF NORTHERN MICHIGAN. THERE WILL BE THE POTENTIAL FOR SOME OF THESE THUNDERSTORMS TO BE SEVERE...WITH HAIL UP TO ONE AND ONE HALF INCHES IN DIAMETER AND WIND GUSTS IN EXCESS OF 70 MPH POSSIBLE. THE THREAT FOR ORGANIZED SEVERE THUNDERSTORMS WILL BE GREATEST ACROSS AREAS SOUTH OF M-32 IN NORTHERN LOWER MICHIGAN... INCLUDING TRAVERSE CITY...HOUGHTON LAKE...CADILLAC...AND GLADWIN... WITH THE MAIN THREAT OCCURRING BETWEEN 7 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN MONDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB
In the hours before
Special weather statement, Jul 20, 2:22 PM EDT, 5 hours 22 minutes before
MIZ022>024-028>030-034>036-041-042-210000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
222 PM EDT SUN JUL 20 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 800 PM EDT SUNDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
OTSEGO...MONTMORENCY...CRAWFORD...ALCONA...OSCODA...IOSCO...
ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
THUNDERSTORMS PRODUCING HAIL UP TO ONE AND ONE HALF INCHES IN
DIAMETER AND WIND GUSTS OF AT LEAST 60 MPH ARE POSSIBLE. IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.
JPBLocal storm report, Jul 20, 2:49 PM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0249 PM EDT SUN JUL 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM ST. HELEN MI 60 MPH WIND GUST
07/20/03 ROSCOMMON REPORTED BY TRAINED
SPOTTER
CJCLocal storm report, Jul 20, 3:10 PM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0310 PM EDT SUN JUL 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0302 PM 2 N WEST BRANCH MI 0.75 IN HAIL
07/20/03 OGEMAW REPORTED BY TRAINED
SPOTTER
CJCLocal storm report, Jul 20, 3:11 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0311 PM EDT SUN JUL 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0302 PM 2 N WEST BRANCH MI 60 MPH WIND GUST
07/20/03 OGEMAW REPORTED BY TRAINED
SPOTTER
CJCSpecial weather statement, Jul 20, 5:44 PM EDT, 2 hours before
MIZ022>024-028>030-034>036-041-042-202245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
544 PM EDT SUN JUL 20 2003
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF
NORTHERN MICHIGAN HAS BEEN CANCELLED. THE WATCH IS NO LONGER IN
EFFECT FOR THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
OTSEGO...MONTMORENCY...CRAWFORD...ALCONA...OSCODA...IOSCO...
ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA
THIS WILL BE THE LAST STATEMENT REGARDING THIS SEVERE WEATHER WATCH.
PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION.Local storm report, Jul 20, 6:17 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0617 PM EDT SUN JUL 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0427 PM TAWAS CITY MI WIND DAMAGE
07/20/03 IOSCO LARGE TREE LIMBS DOWN
REPORTED BY TRAINED SPOTTER
CJCThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:29 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Roscommon | 46 min |
| Jul 20, 2:06 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw, Roscommon | 69 min |
| Jul 20, 2:28 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 47 min |
| Jul 20, 2:45 PM EDT | Special Marine Warning | APX | 90 min | |
| Jul 20, 4:06 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 39 min |
| Jul 20, 4:11 PM EDT | Special Marine Warning | APX | 49 min | |
| Jul 20, 4:11 PM EDT | Special Marine Warning | APX | 49 min | |
| Jul 20, 6:48 PM EDT | Special Marine Warning | APX | 87 min | |
| Jul 20, 6:48 PM EDT | Special Marine Warning | APX | 87 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.